Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Wichita, KS

April 22, 1999Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at Apr 22, 1999, 4:00 AM CDT for Butler County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1999, 4:00 AM CDT (09:00 UTC)
Expired
Apr 22, 1999, 7:45 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
1.6
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 220901
FFWICT
KSC015-221245-

BULLETIN-IMMEDIATE BROADCAST REQUSTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 745 AM CDT

* AT 350 AM CDT LAW ENFORCEMENT OFFICIALS REPORT FLOODING ALONG
THE WALNUT RIVER IN EL DORADO. SEVERAL ROADS ARE REPORTED TO HAVE 
WATER COVERING THEM DUE TO THE FLOODING. THE WALNUT RIVER IS 
EXPECTED TO RISE A FEW MORE FEET DURING THE EARLY MORNING HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO 
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT 
TO FLOODING WHEN WATER BEGINS RISING.

HYSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 3:45 AM CDT, 15 minutes earlier.

Area forecast discussion, Apr 22, 3:45 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT THU APR 22 1999

UPPER LOW WILL CONTINUE DROP SWD FROM IDAHO...TOWARD LAS VEGAS OVER
THE NEXT 30 HRS. THIS UPR LOW TENDS TO MOVE SLIGHTLY SWWRD AS WELL
WITH UPSTREAM RIDGE AMPLIFICATION OVER THE EASTERN PACIFIC. AT LEAST
1 SIGNIFICANT SHORT WAVE WILL EJECT NEWD ACROSS KS TODAY FROM NM/CO
REGION. IN ADDITION...LEFT FRONT QUAD OF UPPER JET STREAK (IN EXCESS
OF 110 KTS) WILL AFFECT MUCH OF CNTRL AND SERN KS INTO EARLY
AFTERNOON WITH UPPER DIVERGENCE...BEFORE THE JET STREAK LIFTS NWD.
SURFACE FRONTAL BOUNDARY TO REMAIN NEARLY STATIONARY FOR MUCH OF THE
DAY TODAY IN RESPONSE TO THE SHORT WAVE LIFTING OUT...THEN FRONT MAY
MOVE SWD TONIGHT AS AVN/ETA SUGGEST AS NEXT SFC WAVE MOVES NEWD OUT
OF E-CNTRL KS. SFC FRONTAL BOUNDARY WILL CONTINUE TO PROVIDE A FOCUS
FOR ADDITIONAL THUNDERSTORM FORMATION. VERTICAL WIND SHEAR PROFILES
ARE PROGGED TO BE STRONGER TODAY THAN LAST EVENING IN RESPONSE TO
MID-UPR LVL JET STREAK AFFECTING KS...HOWEVER EXPECTING A
SIGNIFICANT DEGREE OF CLOUDINESS TO INHIBIT STRONG INSOLATION. A FEW
STORMS COULD BECOME SVR...GIVEN DEGREE OF DYNAMIC FORCING. LOCALLY
HEAVY RAINFALL IS A DEFINITE CONCERN AS 700-500 LYR FLOW NEARLY
PARALLELS SFC FRONT. WILL HOLD OFF ON ANY FLOOD/FLASH WATCHES
ATTM...SINCE DID NOT RECEIVE A WIDESPREAD SIGNIFICANT RAINFALL EVENT
ANYWHERE LAST NIGHT. (DID EXPERIENCE ISOLATED STRIPS OF VERY HEAVY
RAIN...ESP IN NRN BUTLER CO). WILL CONTINUE TO MONITOR SATELLITE AND
RADAR TRENDS FOR POSSIBLY FFA ISSUANCE.

NGM/AVN/ETA ALL BACK OFF ON PRECIP FORECAST FOR TONIGHT/FRIDAY.
HOWEVER...EVEN WITH FRONT SINKING SWD INTO FAR SERN KS AND NRN
OK...LOW LVL THETA-E ADVECTION IS PROGGED OVER AND NORTH OF THE
FRONTAL SURFACE AND WILL CONTINUE A CHANCE OF SHOWERS AND
THUNDERSTORMS...EXCEPT LIKELY POPS SE. A LESSER CHANCE APPEARS IN
ORDER OVER CNTRL KS WELL NORTH OF BOUNDARY ON FRIDAY. COOLER
CONDITIONS FRIDAY CNTRL/S-CNTRL SECTIONS AS WELL. LEANING TOWARD AVN
BASED FAN GUIDANCE FRIDAY.

FCSTID = 9/CARUSO
ICT   74  55  65  50 /  70  50  40  30
HUT   72  54  62  50 /  70  50  40  30
EWK   73  55  63  50 /  70  50  40  30
EQA   75  57  66  51 /  70  50  40  30
WLD   75  56  65  52 /  70  50  40  30
RSL   61  46  56  44 /  70  40  30  30
GBD   64  48  56  45 /  70  40  30  30
SLN   66  49  57  46 /  70  50  30  30
MPR   68  49  58  46 /  70  50  30  30
CFV   77  61  72  53 /  60  60  50  50
CNU   76  61  70  52 /  60  60  50  50
K88   76  60  70  52 /  60  60  50  50

.ICT...NONE.

In the hours before

Local storm report, Apr 21, 11:55 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT WED APR 21 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    3 E FLORENCE              KS   0.88 INCH HAIL
04/21/99   MARION

0616 PM    6 E PEABODY               KS   0.88 INCH HAIL
04/21/99   MARION

0630 PM    FLORENCE                  KS   1.75 INCH HAIL
04/21/99   MARION

0737 PM    CLEMENTS                  KS   1.75 INCH HAIL
04/21/99   CHASE

0740 PM    CLEMENTS                  KS   1.75 INCH HAIL
04/21/99   CHASE

0742 PM    3 S ROSE HILL             KS   0.75 INCH HAIL
04/21/99   BUTLER

0754 PM    9 SW COTTONWOOD FALLS     KS   0.75 INCH HAIL
04/21/99   CHASE

0755 PM    CALDWELL                  KS   1.25 INCH HAIL
04/21/99   SUMNER                         KSNW CHANNEL 3 WEATHER WATCHER

0803 PM    COTTONWOOD FALLS          KS   1.00 INCH HAIL
04/21/99   CHASE

0805 PM    PERTH                     KS   1.00 INCH HAIL
04/21/99   SUMNER

0807 PM    PERTH                     KS   1.75 INCH HAIL
04/21/99   SUMNER

0817 PM    3 E WICHITA               KS   1.75 INCH HAIL
04/21/99   SEDGWICK                       KSNW CHANNEL 3 WEATHER WATCHER

0819 PM    ANDOVER                   KS   0.88 INCH HAIL
04/21/99   BUTLER

0821 PM    ANDOVER                   KS   1.00 INCH HAIL
04/21/99   BUTLER

0825 PM    8 W WELLINGTON            KS   1.00 INCH HAIL
04/21/99   SUMNER

0827 PM    4 N PLYMOUTH              KS   1.75 INCH HAIL
04/21/99   CHASE

0838 PM    2 E TOWANDA               KS   1.00 INCH HAIL
04/21/99   BUTLER

0840 PM    UDALL                     KS   0.75 INCH HAIL
04/21/99   COWLEY

0847 PM    3 SE COTTONWOOD FALLS     KS   0.75 INCH HAIL
04/21/99   CHASE

0850 PM    EL DORADO                 KS   1.00 INCH HAIL
04/21/99   BUTLER                         KSNW CHANNEL 3 WEATHER WATCHER

0851 PM    EL DORADO                 KS   1.00 INCH HAIL
04/21/99   BUTLER

0851 PM    3 S TOWANDA               KS   1.75 INCH HAIL
04/21/99   BUTLER                         KSNW CHANNEL 3

0914 PM    4 E POTWIN                KS   1.75 INCH HAIL
04/21/99   BUTLER

0917 PM    4 E POTWIN                KS   2.75 INCH HAIL
04/21/99   BUTLER

0925 PM    8 W CASSODAY              KS   1.75 INCH HAIL
04/21/99   BUTLER

0937 PM    EL DORADO LAKE            KS   1.00 INCH HAIL
04/21/99   BUTLER

0947 PM    5 N EL DORADO             KS   1.75 INCH HAIL
04/21/99   BUTLER

0947 PM    5 SW CASSODAY             KS   2.50 INCH HAIL
04/21/99   BUTLER                         HAIL CAUSED STRUCTURAL DAMAGE

0950 PM    5 E WICHITA               KS   1.00 INCH HAIL
04/21/99   SEDGWICK

0952 PM    4 SW CASSODAY             KS   FLOODING
04/21/99   BUTLER                         WATER WAS REPORTED OVER THE ROAD

0952 PM    9 E POTWIN                KS   1.75 INCH HAIL
04/21/99   BUTLER

1002 PM    CONWAY SPRINGS            KS   0.75 INCH HAIL
04/21/99   SUMNER

1019 PM    4 E POTWIN                KS   1.75 INCH HAIL
04/21/99   BUTLER

1019 PM    4 E POTWIN                KS   60 MPH TSTM GUST
04/21/99   BUTLER

1034 PM    2 N EL DORADO LAKE        KS   FLOODING
04/21/99   BUTLER                         WATER COVERING HIGHWAY 177

1041 PM    EL DORADO LAKE            KS   0.88 INCH HAIL
04/21/99   BUTLER

1100 PM    10 N EL DORADO            KS   FLOODING
04/21/99   BUTLER                         KSNW CHANNEL REPORTED WATER COVERING
                                          HIGHWAY 77

CHANCE
Special weather statement, Apr 21, 11:55 PM CDT, 4 hours 5 minutes before
KSZ051>053-068>072-083-092>096-098>100-212345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT WED APR 21 1999

SEVERE THUNDERSTORM WATCH NUMBER 164 WILL BE ALLOWED TO EXPIRE AT
MIDNIGHT FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

A FEW THUDERSTORMS REMAIN ACROSS THE AREA...HOWEVER THE THREAT FOR
SEVERE ACTIVITY HAS DIMINISHED.

MRU
Special weather statement, Apr 21, 11:55 PM CDT, 4 hours 5 minutes before
KSZ051>053-068>072-083-092>096-098>100-212345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT WED APR 21 1999

SEVERE THUNDERSTORM WATCH NUMBER 164 WILL BE ALLOWED TO EXPIRE AT
MIDNIGHT FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

A FEW THUDERSTORMS REMAIN ACROSS THE AREA...HOWEVER THE THREAT FOR
SEVERE ACTIVITY HAS DIMINISHED.

MRU
Local storm report, Apr 22, 12:16 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT THU APR 22 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    FLORENCE                  KS   0.88 INCH HAIL
04/21/99   MARION

0759 PM    CALDWELL                  KS   1.25 INCH HAIL
04/22/99   SUMNER

0950 PM    8 E WICHITA               KS   1.00 INCH HAIL
04/22/99   SEDGWICK

CHANCE
Local storm report, Apr 22, 12:16 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT THU APR 22 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    FLORENCE                  KS   0.88 INCH HAIL
04/21/99   MARION

0759 PM    CALDWELL                  KS   1.25 INCH HAIL
04/22/99   SUMNER

0950 PM    8 E WICHITA               KS   1.00 INCH HAIL
04/22/99   SEDGWICK

CHANCE
Special weather statement, Apr 22, 12:18 AM CDT, 3 hours 42 minutes before
KSZ050>053-067>072-082-083-091>096-098>100-220545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1218 AM CDT THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningICTChase66 min
Apr 21, 7:51 PM CDTSevere Thunderstorm WarningICTSumner59 min
Apr 21, 8:14 PM CDTSevere Thunderstorm WarningICTSedgwick46 min
Apr 21, 8:15 PM CDTSevere Thunderstorm WarningICTChase60 min
Apr 21, 8:16 PM CDTSevere Thunderstorm WarningICTButler59 min
Apr 21, 8:37 PM CDTSevere Thunderstorm WarningICTCowley, Sumner38 min
Apr 21, 9:14 PM CDTSevere Thunderstorm WarningICTButler61 min
Apr 21, 9:18 PM CDTSevere Thunderstorm WarningICTChase42 min
Apr 21, 9:27 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 21, 9:55 PM CDTSevere Thunderstorm WarningICTSumner60 min
Apr 21, 10:14 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Apr 21, 10:15 PM CDTSevere Thunderstorm WarningICTButler60 min
Apr 22, 4:00 AM CDTSevere Thunderstorm WarningICTSumner30 min
Apr 22, 4:26 AM CDTSevere Thunderstorm WarningICTCowley64 min
Apr 22, 3:36 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery39 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.